• linkedin
  • Increase Font
  • Sharebar

    FDA: Dasatinib use may increase risk of PAH

    Dasatinib (Sprycel, Bristol-Myers Squibb) may increase the risk of pulmonary arterial hypertension [PAH], a rare but serious condition in which there is abnormally high blood pressure in the arteries of the lungs, according to an FDA Drug Safety Communication issued to healthcare professionals.

    Symptoms of PAH may include shortness of breath, fatigue, and swelling of the body (such as the ankles and legs). In reported cases, patients developed PAH after starting dasatinib, some after more than 1 year of treatment.

    Information about this risk has been added to the Warnings and Precautions section of the Sprycel drug label.

    Dasatinib is used to treat certain adult patients with Philadelphia chromosome-positive chronic myeloid leukemia (CML) or acute lymphoblastic leukemia (ALL).

    Healthcare professionals should evaluate patients for signs and symptoms of underlying cardiopulmonary disease prior to starting dasatinib and also during treatment. If PAH is confirmed, dasatinib should be permanently discontinued.

    Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to FDA's MedWatch Safety Information and Adverse Event Reporting Program in one of the following ways:

    • Complete and submit the report online at www.fda.gov/MedWatch/report.htm.
    • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the preaddressed form
    • Submit form by fax to (800) FDA-0178.

    To read the MedWatch safety alert, which includes a link to the Drug Safety Communication, go to http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm275176.htm.